Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 293, NWS Des Moines, IA

August 18, 2006Taylor County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 18, 2006, 2:30 AM CDT for Taylor County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2006, 2:30 AM CDT (07:30 UTC)
Expired
Aug 18, 2006, 3:00 AM CDT
In force
30 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Taylor County, IA

The radar

The Des Moines radar (KDMX), 138 km from the middle of the area, began a volume at 07:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2006-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2848 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2006-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2848 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
928 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 180730
SVRDMX
IAC173-180800-
/O.NEW.KDMX.SV.W.0293.060818T0730Z-060818T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
230 AM CDT FRI AUG 18 2006

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN TAYLOR COUNTY IN SOUTHWEST IOWA

* UNTIL 300 AM CDT

* AT 229 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES NORTHEAST OF BEDFORD...
  OR 29 MILES NORTHEAST OF MARYVILLE...AND MOVING NORTHEAST AT 50
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LENOX BY 240 AM CDT.

THE TOWNS OF CONWAY...SHARPSBURG AND CLEARFIELD ARE ALSO IN THE PATH
OF THIS SEVERE THUNDERSTORM.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE IN MARYVILLE 
MISSOURI.

LAT...LON 4058 9481 4058 9449 4090 9448 4091 9471

$$

STEINBUGL
2 follow-up statements
000 
WWUS53 KDMX 180744
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
245 AM CDT FRI AUG 18 2006

IAC173-180800-
/O.CON.KDMX.SV.W.0293.000000T0000Z-060818T0800Z/
TAYLOR IA-
245 AM CDT FRI AUG 18 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN TAYLOR
COUNTY UNTIL 300 AM CDT...

AT 242 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11 MILES EAST OF BEDFORD...
OR 30 MILES NORTHEAST OF MARYVILLE...MOVING NORTHEAST AT 30 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN
TAYLOR COUNTY...INCLUDING THE TOWN OF CLEARFIELD.

LAT...LON 4058 9481 4058 9449 4090 9448 4091 9471

$$

STEINBUGL
000 
WWUS53 KDMX 180757
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
257 AM CDT FRI AUG 18 2006

IAC173-180807-
/O.EXP.KDMX.SV.W.0293.000000T0000Z-060818T0800Z/
TAYLOR IA-
257 AM CDT FRI AUG 18 2006

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN TAYLOR COUNTY WILL
EXPIRE AT 300 AM CDT...

AT 254 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4058 9481 4058 9449 4090 9448 4091 9471

$$

STEINBUGL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 9:32 PM CDT, 4 hours 58 minutes earlier.

Area forecast discussion, Aug 17, 9:32 PM CDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
932 PM CDT THU AUG 17 2006

.DISCUSSION...

WIDELY SCATTERED STORMS HAVE DEVELOPED OVER NORTHEAST KS AND THE
DAKOTAS THIS EVENING. ISOLATED SHOWERS DEVELOPED NORTH OF THE WEAK
FRONTAL BOUNDARY OVER NORTHERN IA AS WELL. PROFILER WINDS SHOW
DIVERGENT LLJ OVER IOWA TONIGHT WITH BEST INFLOW OVER THE SOUTHERN
COUNTIES OF THE STATE. PWATS STILL ABOVE 2 INCHES OVER N MISSOURI
ACROSS TO HIGHWAY 30. BEST LLJ PROGGED TO BE WEST OF REGION THROUGH
12Z ALONG WITH SOME WEAK COMPONENT ALONG THE BORDER. HAVE TRIMMED
POPS NORTH A BIT AND LEFT CHANCES FOR SOME HEAVY RAINERS TOWARD
MORNING SOUTH AS DYNAMICS STILL PROGGED TO INCREASE BY THAT TIME.
LOWS BUMPED UP FAR NORTH. LOW ST AND FOG WILL KEEP DIURNAL RANGE
RATHER LOW...5 TO 7 DEGREES IN SOME CASES./REV

.PREVIOUS DISCUSSION...

MONSOONAL MOISTURE FLOW HAS WEAKENED A LITTLE TODAY AS FLOW OUT OF
MEXICO IS NO LONGER STREAMING TO THE NORTHEAST. THE MOISTURE FEED IS
HOWEVER BECOMING MORE FAVORABLE FROM THE GULF OF MEXICO TONIGHT AND
FRIDAY. CURRENTLY A COUPLE OF BOUNDARIES ARE EVIDENT ACROSS THE AREA
WITH ONE ACROSS CENTRAL IOWA AND ANOTHER MORE SIGNIFICANT WARM FRONT
OVER NORTHERN MISSOURI. EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP
TONIGHT OVER SOUTHEAST NEBRASKA INTO SOUTHWEST IOWA AND THEN
PROGRESS EAST NORTHEAST TOWARD MORNING AS ANOTHER PUSH OF MOISTURE
ADVECTION ARRIVES. THE PRIMARY BOUNDARY IS NOT EXPECTED TO MOVE MUCH
OVER NORTHERN MISSOURI ON FRIDAY AND EXPECT IT TO REMAIN ACTIVE
ALONG AND NORTH OF THIS AREA WITH A FOCUS ON SOUTHERN IOWA.
CONDITIONS STILL LOOK FAVORABLE FOR TRAINING AND BACK BUILDING OF
STORMS WITH THE FLOW BECOMING PARALLEL TO THE FRONT. PW VALUES WILL
REMAIN ABOVE 2 INCHES THROUGH AT LEAST FRIDAY NIGHT AND POSSIBLY
LINGERING INTO SATURDAY. WITH THIS AMOUNT OF SATURATION...HIGH
FREEZING LEVELS AND AND THIN CAPES THROUGH OUT THE COLUMN...THE
SEVERE THREAT LOOKS MINIMAL WITH THE GREATER THREAT BEING HEAVY
RAINFALL WITH WARM RAIN PROCESSES LOOKING FAVORABLE. ADDITIONAL 2 TO
4 INCH AMOUNTS REMAIN POSSIBLE MAINLY ALONG AND SOUTH OF HIGHWAY 92
THROUGH SATURDAY MORNING. RAIN CHANCES NORTH OF HIGHWAY 20 HAVE BEEN
REDUCED WITH DRIER AIR AFFECTING THIS REGION AND WITH THE SYSTEM SET
UP A LITTLE FARTHER SOUTH THAN PREVIOUSLY EXPECTED.

A COLD FRONT WILL DROP SOUTH ACROSS IOWA ON SATURDAY AND THIS WILL
KEEP CHANCES FOR SHOWERS AND THUNDERSTORMS IN THE FORECAST. THIS
FRONT WILL HAVE A MORE FALL LIKE AFFECT TO IT WITH FALLING
TEMPERATURES EXPECTED BY LATE MORNING AND INTO THE AFTERNOON OVER
PORTIONS OF THE NORTHWEST. CANADIAN HIGH PRESSURE MOVES SOUTH INTO
THE CENTRAL PLAINS ON SUNDAY AND WILL BE THE DOMINANT INFLUENCE
THROUGH MONDAY NIGHT. SOME UNCERTAINTIES TUESDAY THROUGH THURSDAY AS
NUMEROUS SHORT WAVES RIPPLE THROUGH THE NORTHWEST FLOW. THE
GFS/CANADIAN/ECMWF ARE ALL HINTING AT A MORE SIGNIFICANT SHORT WAVE
ARRIVING LATE IN THE PERIOD AND HAVE PLACED POPS ON THURSDAY.
TEMPERATURES NEAR SEASONAL DURING THE EXTENDED.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DONAVON/REV
Hazardous weather outlook, Aug 17, 3:47 PM CDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
347 PM CDT THU AUG 17 2006

IAZ004>007-015>017-023>028-033>039-044>050-181100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
347 PM CDT THU AUG 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
ALONG AND NORTH OF A DENISON THROUGH AMES TO TAMA LINE.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS ARE EXPECTED OVERNIGHT...MAINLY ALONG THE
HIGHWAY 30 CORRIDOR.  NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PERIODS OF THUNDERSTORMS ARE EXPECTED FROM FRIDAY INTO SATURDAY.
THERE IS A THREAT FOR A FEW SEVERE THUNDERSTORMS ALONG WITH AREAS
OF HEAVY RAINFALL. DAMAGING WINDS AND LARGE HAIL WOULD BE THE
PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON FRIDAY INTO SATURDAY.

IAZ057>062-070>075-081>086-092>097-181100-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
347 PM CDT THU AUG 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
ALONG AND SOUTH OF AN ATLANTIC TO DES MOINES TO GRINNELL LINE.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT...
ESPECIALLY AFTER MIDNIGHT. HEAVY RAINFALL IS THE MAIN THREAT WITH
ISOLATED ONE TO TWO INCH AMOUNTS POSSIBLE BY FRIDAY
MORNING...MAINLY NEAR THE MISSOURI BORDER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL THUNDERSTORMS ARE EXPECTED FRIDAY INTO SATURDAY.
ISOLATED SEVERE WEATHER IS POSSIBLE WITH THESE STORMS. THE MAIN
THREAT WILL BE FROM LARGE HAIL AND DAMAGING WINDS. IN
ADDITION...THE HEAVY RAIN THREAT WILL CONTINUE WITH AMOUNTS OF 2
TO 3 INCHES POSSIBLE BY SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY ON FRIDAY INTO EARLY SATURDAY.

CC

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:01 AM CDTSevere Thunderstorm WarningDMXMadison44 min
Aug 18, 4:08 AM CDTSevere Thunderstorm WarningDMXLucas, Wayne37 min
Aug 18, 4:01 PM CDTFlash Flood WatchDMXAdair, Adams, Appanoose, Cass, Clarke, Davis and 12 more4 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.